Virginia, 2025

Funnel Cloud in Virginia, June 9, 2025

June 9, 2025 · NWS AKQ · 1 event in 1 county or zone

An isolated storm formed along a stationary front across southeast Virginia during the afternoon of June 9. This storm was rotating and produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An isolated storm formed along a stationary front across southeast Virginia during the afternoon of June 9. This storm was rotating and produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 2:12 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 2:12 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
312 PM EDT Mon Jun 9 2025

.SYNOPSIS...
A cold front moves across the area on Tuesday, bringing scattered
showers and storms. Dry weather returns Wednesday and Thursday with
unsettled weather returning Friday into early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 310 PM EDT Monday...

Key Messages:

- Isolated showers and storms are possible this afternoon with scattered
  showers and storms late tonight.

- Highs today in the 80s to around 90F.

A backdoor cold front moved through this morning and has since
stalled near the I-64 corridor. Winds south of the front were S/SW
with winds north of the front E/SE. This front is expected to slowly
lift north this afternoon. The stratus north of the front continues
to clear with SCT CU taking their place. As such, expect partly
sunny skies to continue through the afternoon with highs in the mid
80s north to around 90F south.

Mesoanalysis shows SBCAPE of 2000-3000 J/kg this afternoon across
the area with ample 3CAPE and high DCAPE along with LCLs ranging
from 750m north of the front to 1500m across the southern Piedmont.
Shear remains modest with bulk shear of 20-30 kt. However, some
pockets of 35 kt are possible later this afternoon. However, upper
level forcing is lacking with the outer edge of a shortwave just
beginning to enter the region by around 6 PM, largely waiting until
overnight to move through. As such, only a few isolated
showers/storms are possible this afternoon mainly along the remnant
cold front which may provide just enough lift for convection to form
(15-30% PoPs). However, without upper level support, updrafts will
likely struggle (at least initially). Nevertheless, given the backed
winds north of the front and ample instability, a few strong to
potentially severe storms are possible with some potentially weakly
rotating. Therefore, can't rule out a strong to severe wind gust.
SPC has maintained a general thunder risk across most of the region
apart from a Marginal (level 1/5) risk across portions of NE NC
mainly for tonight's convection. Additionally, WPC has placed the
entire area under a Marginal risk for excessive rainfall due largely
to the scattered showers/storms moving through tonight. However, any
isolated showers/storms that form this afternoon may produce locally
heavy rain given slow storm motions. PoPs increase to 20-50% late
tonight into early Tue morning with the highest PoPs across SE VA/NE
NC. Lows tonight remain mild around 70F given the widespread cloud
cover and scattered showers/storms.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 310 PM EDT Monday...

Key Messages:

- Scattered showers and storms develop Tuesday with isolated
  strong to severe storms possible.

- Dry weather returns Wednesday.

Aloft, a trough weakens as it moves towards the region on Tue.
Meanwhile, a cold front pushes E across the area. As such, scattered
showers and storms will be possible from the morning through the
afternoon ahead of and along the front with PoPs of 45-60% east of I-
95 early Tue morning and Tue afternoon. Given the widespread early
morning convection, the degree to which the atmosphere is able to
destabilize by the afternoon remains the greatest uncertainty with
respect to afternoon storm coverage as well as severity. The HRRR
keep SBCAPE at or below 1000 J/kg Tue afternoon whereas the NAM 3km
has 1500-2500 J/kg of SBCAPE. The nearly unidirectional shear
profile supports mainly a linear storm mode with isolated strong to
severe wind gusts the primary hazard. However, can't rule out some
sub-severe hail as well. Given the uncertainty in overall storm
severity, SPC has maintained a Marginal (level 1/5) risk for severe
weather across most of the FA due to the aforementioned
potential for a few isolated damaging wind gusts. Additionally,
WPC has maintained a Marginal risk of excessive rainfall for the
entire FA given the saturated soil and the potential for
localized (mainly urban) flooding. Convection moves offshore by
Tue evening with clearing skies Tue night behind the cold front.
Dry weather returns Wed as high pressure moves in. However,
cannot rule out a few isolated showers/storms across NE NC.

Highs in the mid 80s Tue and upper 80s Wed are expected. Meanwhile,
lows in the lower 60s W to upper 60s E Tue night and mid to upper
60s Wed night are expected.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 310 PM EDT Monday...

Key Message:

- Hot weather arrives Thursday and Friday with gradually
  moderating temperatures into early next week.

- An unsettled pattern develops Friday into early next week with daily
  chances for scattered showers and storms.

Zonal flow with weak ridging develops from mid to late week with a
larger ridge developing across the central CONUS next weekend. At
the surface, high pressure remains overhead Thu with a lingering
frontal boundary from Fri through early next week. As such, expect
dry weather Thu outside of an isolated shower/storm across NE NC.
Given the lingering frontal boundary through the weekend, expect an
unsettled pattern to develop with daily chances for scattered
showers and storms Fri through Mon. Hot temps are expected Thu and
Fri with highs in the lower 90s. Moderating temps are expected Sat
into Mon with highs in the 80s. Lows range from the upper 60s to
near 70F Thu night through Sat night and mid 60s to around 70F Sun
and Mon nights.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 150 PM EDT Monday...

A weak boundary is stalled along or just north of I-64 this
afternoon, with SCT to BKN MVFR CIGs north of the boundary (RIC,
ORF, and PHF) and VFR CIGs south (ECG). Across the MD Eastern
Shore, still seeing lingering IFR CIGS (~900 feet) but expect a
gradual trend towards MVFR CIGs over the next 1-2 hours as
indicated in the SBY TAF. We likely see a gradual improvement
towards VFR for all locations (minus SBY) this afternoon into
the first half of the night. In addition, can't rule out a
pop up shower or thunderstorm along and south of the boundary
through sunset, handled this with a PROB30. Winds remain tricky
today the weak boundary gradually lifting north. VRB winds this
afternoon become SW by late afternoon/evening, SE winds
remaining in place for SBY through the period. CIGs diminish
back to IFR at SBY tonight (potentially patchy fog/VSBY
restrictions as well). There is also potential for a brief
window of IFR CIGs at RIC and PHF starting around 11-12z
tomorrow AM. Rain chances also increase late tonight into
tomorrow morning with VSBY restrictions possible in any heavier
showers.

Outlook: Additional scattered showers and storms move through
Tuesday afternoon with flight restrictions possible. VFR
conditions are then expected Tuesday night through Wednesday.

&&

.MARINE...
As of 245 PM EDT Monday...

Key Message:

- Southerly winds briefly increase later tonight into early
  Tuesday morning, but generally stay below SCA thresholds.

- Sub-Small Craft Advisory conditions are then expected to
  continue through the week.

A frontal boundary lingers over the waters early this afternoon with
easterly or variable winds north and SE to S winds of 5-15 kt
over the central/srn waters. Seas are 2-3 ft.

Prevailing sub-SCA conditions are expected to continue through the
week. Winds will gradually become SSW and increase to ~15 kt
later this evening and tonight as a weak area of low pressure
approaches from the west. Will likely see gusts to 20 kt,
especially over the lower Chesapeake Bay and coastal waters,
but not expecting these to be frequent enough to warrant SCAs.
Local wind probabilities for sustained 18 kt winds are hovering
around 40%, with a few spots up to 50%. SW winds around 15 kt
continue on Tuesday, but the highest winds will be over the
rivers and near the land- water interface due to daytime mixing
over adjacent land areas. Again, a few 20 kt gusts are likely
during the day. Tstm chances return tonight and especially
Tuesday as the frontal boundary likely pushes south of the
waters. A few SMWs will likely be needed Tuesday aftn/evening.
High pressure returns by midweek with winds aob 10 kt expected.
Seas remain 2-3 ft today, but build to 3-4 ft late tonight- Tue.
Waves are expected to be 1-3 ft through the period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...AJB
MARINE...AJB/ERI
Hazardous weather outlook, Jun 9, 2:24 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
324 PM EDT Mon Jun 9 2025

MDZ021>025-NCZ014>017-032-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-101930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates-
Pasquotank-Camden-Western Currituck-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
324 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and storms are possible Tuesday. A few storms may
be strong to severe with damaging winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012-013-030-031-102-101930-
Northampton-Hertford-Bertie-Chowan-Eastern Currituck-
324 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered showers and storm are possible late this evening and
tonight. An isolated strong to severe wind gust is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and storms are possible Tuesday. A few storms may
be strong to severe with damaging winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 9, 4:18 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
518 PM EDT Mon Jun 9 2025

VAZ088-092145-
Sussex VA-
518 PM EDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SUSSEX COUNTY THROUGH
545 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jarratt, or 12 miles east of Purdy, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sussex, Jarratt, Stony Creek, Homeville, Gray, Booker, Yale,
Lumberton, Huske, Littleton, Hilda, Owens, and Mason.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3682 7747 3686 7746 3686 7748 3685 7749
      3685 7750 3688 7753 3706 7728 3706 7727
      3690 7705 3674 7740
TIME...MOT...LOC 2118Z 230DEG 17KT 3683 7737

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 9, 4:21 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
521 PM EDT Mon Jun 9 2025

VAZ096-092200-
Suffolk VA-
521 PM EDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL CITY OF SUFFOLK
THROUGH 600 PM EDT...

At 521 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to Whaleyville. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Downtown Suffolk, Holland, Suffolk, Whaleyville, Kings Fork, Lummis,
Nurney, Kilby, Suffolk Airport, Magnolia, and Somerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3669 7682 3685 7661 3680 7656 3679 7656
      3679 7655 3671 7647 3655 7675 3655 7677
TIME...MOT...LOC 2121Z 223DEG 21KT 3671 7673 3659 7668

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 9, 4:59 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
559 PM EDT Mon Jun 9 2025

VAZ095>097-092230-
Norfolk/Portsmouth VA-Suffolk VA-Chesapeake VA-
559 PM EDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT ...THE NORTHWESTERN CITY OF
CHESAPEAKE...THE CITY OF PORTSMOUTH AND THE SOUTHEASTERN CITY OF
SUFFOLK THROUGH 630 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near
Downtown Suffolk, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Churchland, Great Bridge, Downtown Suffolk, Deep Creek, Chesapeake,
Portsmouth, Suffolk, Driver, Cradock, Bowers Hill, Western Branch,
Portlock, Suffolk Airport, Huntersville, Herberts Corner, Saunders,
Magnolia, Wilroy, Kilby, and Deanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3675 7667 3682 7656 3682 7655 3683 7654
      3685 7651 3688 7646 3689 7645 3692 7640
      3670 7619 3659 7654
TIME...MOT...LOC 2158Z 238DEG 16KT 3672 7650

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM

The radar

The Norfolk radar (KAKQ), 70 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chesapeake (C)

When
June 9, 5:50 PM EST
Where
Chesapeake (C) County, 1.11 mi E of Wallaceton
Reported by
Trained Spotter
Coordinates
36.620, -76.360

A trained spotter and broadcast media each reported and provided pictures of a funnel cloud in the vicinity of US-17 southwest of the Chesapeake airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269767.